Utah, 2015Winter Storm in Utah, December 13 to 15, 2015
December 13 to 15, 2015 · NWS SLC · 9 events in 9 counties and zones
A strong, slow moving winter storm crossed Utah in the middle of December, bringing over a foot of snow to much of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, slow moving winter storm crossed Utah in the middle of December, bringing over a foot of snow to much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 13, 4:37 PM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Dec 13, 4:37 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MST SUN DEC 13 2015
.SYNOPSIS...THE NEXT COLD PACIFIC STORM SYSTEM WILL FOLLOW AND
SETTLE INTO THE WESTERN GREAT BASIN TONIGHT...THEN REMAIN OVER THE
AREA FOR THE FIRST HALF OF THE WEEK.
&&
.SHORT TERM (THROUGH 12Z WEDNESDAY)...AFTERNOON SATELLITE AND H5
ANALYSIS INDICATE FURTHER EASTWARD EVOLUTION OF THE UPSTREAM
TROUGH NOW PUSHING INTO WESTERN NEVADA...WITH THE ASSOCIATED
SURFACE LOW NOW OVER CENTRAL NEVADA. IR SATELLITE DEPICTS STRONG
DIFFLUENCE ALOFT EVIDENT OF COLD CLOUD TOPS WITH A NICE BAROCLINIC
LEAF SIGNATURE. SUITE OF 12Z GUIDANCE HELD PAT WITH HOLDING A
SIMILAR BAROCLINIC STRUCTURE ALONG THE MID LEVEL FRONT AS IT
PROGRESSES EAST INTO THE WESTERN AND CENTRAL SECTORS OF UTAH LATE
TONIGHT THROUGH TOMORROW MORNING. AHEAD OF THIS...LATEST RUNS OF
THE HRRR 3-KM KEYING IN ON MODEST QPF POTENTIAL WITHIN
SOUTHWESTERLY FLOW BY MIDNIGHT TONIGHT FOR THE FAVORED AREAS SUCH
AS NORTHERN WASATCH FRONT...UTAH VALLEY...WASATCH BACK...NORTHERN
MOUNTAINS AND PINE VALLEYS DOWN SOUTH. THESE ARE THE AREAS
EXPECTED TO SEE THE GREATEST IMPACTS TO THE COMMUTE TOMORROW
MORNING.
THEREAFTER AND WITH PASSAGE OF THE H7 FRONT AREAL COVERAGE OF
SNOWFALL IS EXPECTED TO INCREASE TO MOST ALL AREAS THROUGH MID TO
LATE MORNING...INCLUDING UTAHS DIXIE OVER 3500 FEET. HAVE UPGRADED
MOST WINTER STORM WATCH AREAS TO WARNINGS INCLUDING MOST MOUNTAIN
AREAS AND THE I-15 CORRIDOR FROM THE UT/ID BORDER SOUTH TO BLACK
RIDGE /SOUTH OF KCDC/ PRIMARILY FOR ANTICIPATED IMPACT TO AREA
ROADS THROUGH MUCH OF TUESDAY AS SEVERAL INCHES OF SNOW WILL BE
FALLING ON COLD SURFACES. THIS SAID...BENCHES MAY SEE UP TO A FOOT
LOCALLY BY TUESDAY SO SOME VALLEY TOTALS SHOULD BE QUITE
IMPRESSIVE AS WELL...AND THE COTTONWOODS COULD SEE UP TO 2 FEET.
AREAS NOT PREVIOUSLY IN THE WATCH SUITE SUCH AS THE NORTHWEST
DESERTS...UINTA COUNTY WYOMING...SANPETE/SEVIER VALLEY...DIXIE
ABOVE 3500 FEET AND PORTIONS OF CASTLE COUNTRY NOW HAVE WINTER
WEATHER ADVISORIES AS SOME IMPACT TO TRAVEL IS EXPECTED THOSE
AREAS AS WELL...ESPECIALLY TOMORROW.
TROUGH EVOLUTION MONDAY THROUGH TUESDAY...NOT MUCH HAS CHANGED IN
12Z GUIDANCE REGARDING THE TRACK OR EVOLUTION AND REMAINS SIMILAR
TO MOST RUNS LEADING UP TO THIS EVENT /OUTSIDE OF THE HICCUPS
LAST NIGHT/. THIS PLAYED A KEY ROLE IN TODAYS DECISION MAKING.
SAID TROUGH WILL STILL CLOSE OFF AND SLOW OVERHEAD BY THIS TIME
TOMORROW /IN WAKE OF FRONTAL PASSAGE/...THIS ALLOWING A PROLONGED
PERIOD OF WRAP AROUND AND WEAK WAA MID LEVEL FLOW TO ENSUE
TOMORROW NIGHT THROUGH MUCH OF TUESDAY.
REGARDING OROGRAPHIC ENHANCEMENT...MID LEVEL FLOW WILL BE LIGHT
AND TRENDING NORTH TO NORTHEASTERLY MANY AREAS ACROSS WESTERN
UTAH BY THIS TIME TOMORROW...BUT SURFACE FLOW WILL RETAIN A MEAN
W TO NW ORIENTATION THROUGH THAT TIME DUE TO THE NW MSLP GRADIENT
HOLDING PAT. THE THOUGHT OF GOOD OROGRAPHIC POTENTIAL ALONG THE
BENCHES AND MAINLY MID ELEVATION WESTERLY SLOPES REMAINS DUE TO
THIS SET UP...AS ITS COUPLED WITH LOW/MID LEVEL PROFILES FORECAST
TO REMAIN MOIST NEUTRAL IN GENERAL INTO TUESDAY AND THE DENDRITIC
SNOW GROWTH ZONE REMAINS WITHIN THE ELEVATIONS OF WHERE THIS
AIDED LIFT WILL MOST LIKELY OCCUR. NEEDLESS TO SAY...THE HIGHEST
SNOW TOTALS ARE DEPENDENT ON THE OROGRAPHIC ENHANCEMENT FORECAST
MONDAY NIGHT AND TUESDAY. AFOREMENTIONED WINTER STORM WARNINGS
LINE UP WITH THOSE AREAS AND THOUGHTS ABOVE.
THE CLOSED LOW WILL CONTINUE TO PIVOT EAST THROUGH COLORADO AND
INTO THE PLAINS BY TUESDAY NIGHT LEAVING UTAH IN A DRYING
NORTHWESTERLY FLOW ALOFT TRANSITIONING WEST TO EAST ACROSS THE
AREA. NOT MUCH TO NOTE OUTSIDE OF A THINNING OF CLOUDS AND
TAPERING OF OROGRAPHIC SNOW SHOWERS THROUGH WEDNESDAY MORNING.
.LONG TERM (AFTER 12Z WEDNESDAY)...EXPECT DRYING EARLY WED UNDER
SHORT WAVE RIDGING IN THE WAKE OF THE DEPARTING UPPER LOW. 12Z
GLOBAL MODELS WERE IN POOR AGREEMENT ON THE DEPTH OF THIS WAVE WITH
THE GFS DEEPER AND WETTER. THE 18Z RUN WENT TOWARDS THE EC FOR THE
WED NIGHT WAVE BUT IT ALSO NOW SHOWS A VERY MOIST NORTHWEST FLOW
WARM ADVECTION EVENT FOR A LARGE PORTION OF THE CWA STARTING LATE
WED NIGHT IN THE WAKE OF THE SHORT WAVE AND LASTING THRU MIDDAY FRI.
THE EC SHOWS A WEAK EVENT THU NIGHT INTO FRI AND GRIDS LEAN TOWARDS
THAT SOLUTION FOR NOW.
ALL MODELS SHOW DRYING FRI NIGHT INTO SAT AS SHORT WAVE RIDGING
MOVES OVERHEAD THEN SHIFTS EAST WITH A MILD SOUTHWEST FLOW FOR SAT
INTO SUN. THE MODELS REMAIN IN FAIR AGREEMENT BRINGING AN INCREASE
IN MOISTURE TO THE CWA LATE IN THE WEEKEND OR EARLY NEXT WEEK. HAVE
RAISED POPS A LITTLE ABOVE CLIMO FOR THIS TIME FRAME.
THERE DOES NOT APPEAR TO BE ANY EXTENDED PERIOD OF HIGH PRESSURE AND
CLEAR SKIES IN THE LONG TERM AND THAT SHOULD PREVENT STRONG
INVERSIONS FROM SETTING UP ACROSS THE WASATCH FRONT.
&&
.AVIATION...AS THE STORM EXPECTED TO IMPACT THE AREA THROUGH MONDAY
BEGINS TO IMPACT THE AREA...EXPECT CEILINGS TO CRASH TO NEAR 4000
FEET AGL TONIGHT...BETWEEN 06-08Z. PRECIPITATION WILL LIKELY HOLD
OFF AT THE SLC TERMINAL UNTIL 09-11Z...WHEN SNOW SHOWERS WILL
BEGIN TO IMPACT THE AREA. TOMORROW IFR SNOWFALL IS EXPECTED TO
INCREASE BETWEEN 14-16Z AND REMAIN IN PLACE THROUGH MUCH OF THE
DAY. ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED ON UNTREATED
SURFACES DURING THE DAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM MST MONDAY
FOR UTZ019-020.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST
TUESDAY FOR UTZ005-009-010-012-014.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST TUESDAY
FOR UTZ001>004-006>008-015-016-517-518.
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST
TUESDAY FOR WYZ021.
&&
MERRILL/WILINSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 13, 6:23 AM MST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
623 AM MST SUN DEC 13 2015
UTZ001>016-019>021-517-518-WYZ021-141400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
623 AM MST SUN DEC 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE NEXT COLD PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT THE
NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA TONIGHT.
PRECIPITATION MAY BEGIN AS RAIN BRIEFLY BUT SNOW LEVELS SHOULD
FALL TO THE VALLEY FLOORS ACROSS MANY AREAS BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PRECIPITATION WILL EXPAND ACROSS THE REMAINDER OF THE OUTLOOK
AREA ON MONDAY WITH SNOW REACHING THE VALLEY FLOORS INCLUDING
POTENTIALLY DIXIE.
ACCUMULATING SNOW IS EXPECTED TO IMPACT THE MONDAY MORNING
COMMUTE.
PERIODS OF SNOW WILL CONTINUE...LOCALLY HEAVY AT TIMES...THROUGH
TUESDAY AS THE STORM SYSTEM LINGERS OVER UTAH. MANY AREAS OF UTAH
AND SOUTHWEST WYOMING WILL SEE SUBSTANTIAL AMOUNTS OF SNOW THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Dec 13, 8:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
849 PM MST SUN DEC 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST BRIGHTON 40.61N 111.54W
12/13/2015 M60 MPH SUMMIT UT MESONET
PARK CITY - JUPITER - 10024 FT
0800 PM NON-TSTM WND GST SNOWBASIN 41.20N 111.88W
12/13/2015 M70 MPH WEBER UT MESONET
OGDEN PEAK - 9570 FT
0800 PM NON-TSTM WND GST ALTA 40.57N 111.64W
12/13/2015 M63 MPH SALT LAKE UT MESONET
CENTRAL WASATCH PEAKS - 11066 FT
&&Winter Storm, Northern Wasatch Front
- When
- December 13, 9:00 PM MST to December 15, 9:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Most of Davis and Weber Counties received over a foot of snow, with storm total snow reports of 30 inches at Bountiful Bench, 25 inches in Centerville, 20 inches in Bountiful, 17 inches in Fruit Heights, 15 inches in both South Ogden and East Layton, and 13 inches on the Northeast Ogden Bench. Over 1,000 customers were without power at some point during the event, and there were at least 50 automobile accidents caused by the snow covered roads.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 13, 9:00 PM MST to December 15, 8:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in in the northern Wasatch Mountains included 19 inches at Powder Mountain Resort and 17 inches at Snowbasin Resort.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 13, 9:00 PM MST to December 15, 9:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports included 34 inches at Alta Ski Area, 31 inches at Snowbird Ski Resort, 22 inches at Brighton Resort, and 20 inches at Solitude Mountain Ski Resort.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 13, 10:00 PM MST to December 15, 7:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- NWS Employee
Most of the Salt Lake and Tooele Valleys received over a foot of snow during the event, with storm totals of 23 inches in Sandy and Cottonwood Heights, 21 inches in Upper Millcreek, 18 inches in the Upper Avenues, 17 inches in Olympus Cove, and 15 inches in Draper and Tooele. Totals were often smaller toward the northern end of the Salt Lake Valley, with the Salt Lake International Airport receiving 9.5 inches of snow; however, this included 8.2 inches on the calendar day of December 14, which broke the old record for the date of 5.8 inches in 1922. Over 150 accidents or stranded motorists were reported in the Salt Lake Valley, and at least 1,500 customers were without power at some point during the event, with many of those in Bluffdale and Draper.
Winter Storm, Southern Wasatch Front
- When
- December 13, 10:00 PM MST to December 15, 5:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm total snow amounts in the southern Wasatch Front included 27 inches in Suncrest, 12 inches in Levan, and 9 inches in Spanish Fork, Alpine, and Lehi. At least 50 automobile accidents were reported during the storm, and power outages were significant in the area, with over 7,700 people losing power in the Eagle Mountain and Cedar Fort areas.
Winter Storm, Central Mountains
- When
- December 13, 11:00 PM MST to December 15, 6:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Pickle Keg SNOTEL received 2.30 inches of liquid equivalent precipitation, or approximately 24 inches of new snow.
Winter Storm, West Central Utah
- When
- December 14, 12:00 AM MST to December 15, 6:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- COOP Observer
Storm total snowfall in west central Utah included 11.5 inches in Fillmore and 10.7 inches in Oak City.
Winter Storm, Southern Mountains
- When
- December 14, 12:00 AM MST to December 15, 9:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in Utah's southern mountains included 20 inches at Eagle Point Ski Resort and 16.5 inches in Parowan. The Midway Valley SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 24 inches of new snow. Road impacts were significant across the area; semitrailers were banned from State Route 14 between Cedar City and the Long Valley Junction with U.S. 89, and a 3-mile stretch of State Route 143 near Panguitch was completely closed down.
Winter Storm, Southwest Utah
- When
- December 14, 1:00 AM MST to December 15, 1:00 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Both Cedar City and New Harmony received about 8 inches of snow from the event.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, December 13 to 14, 20151 death · 19 events
- Flooding in Iowa, December 13 to 25, 2015$1.8 million · 31 events
- Flooding in Arkansas, December 13 to 14, 2015$100,000 · 5 events
- Strong Wind in Illinois, December 13, 2015$60,000 · 15 events
- Strong Wind in Kentucky, December 13 to 14, 20151 injured · $26,000 · 22 events
- Damaging Winds and Strong Wind in Mississippi, December 13, 2015$64,000 · 50 kt wind · 9 events
- Heavy Snow in Idaho, December 13 to 14, 2015$40,000 · 9 events
- Strong Wind in Tennessee, December 13 to 14, 2015$32,000 · 7 events
- Damaging Winds and Strong Wind in Louisiana, December 13, 2015$38,000 · 55 kt wind · 3 events
- Heavy Rain in Wisconsin, December 13 to 14, 2015$25,000 · 10 events
- Flooding in Iowa, December 13 to 17, 2015$25,000 · 6 events
- Strong Wind in Missouri, December 13, 2015$23,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612544, 612555, 612556, 612547, 612550, 612575, 612558, 612578, 612567.